Monday Pharmaceutical Mystery: October 1

OCTOBER 01, 2018
Gunda Siska, PharmD
A young man comes in to pick up his new allergy medicine. He said the last time he was in he received a prescription for cephalexin. He asks if that drug can discolor urine. You find that question odd, and inquire more. He reveals while taking cephalexin he got very dark brown urine, almost tea colored. Now he is very exhausted and thinks it might be a side effect from the antibiotics, which he finished taking about a month ago. He is not on any other medication and is starting a new antihistamine medication. He does not have any other medical conditions besides seasonal allergies.
 
Mystery: Cephalexin does not list urine discoloration or fatigue as a side effect. What caused the discoloration and the fatigue? Are they related?
 
Solution: Cephalexin has a very rare side effect of hemolytic anemia. Actually, any drug can cause this uncommon side effect. The drug stimulates an autoimmune response where the immune system destroys the red blood cells. The dark urine was the particles of the red blood cells being released. The fatigue is from the new onset of anemia.
Fortunately, this condition is easy to fix. Discontinue the drug causing the reaction, and give a steroid to stop the immune reaction. This person should be instructed to make an appointment with his doctor for further testing, and possibly list cephalexin as a drug allergy.


Reference
Johnson ST, Fueger JT, Gottschall JL. One center's experience: the serology and drugs associated with drug-induced immune hemolytic-anemia—a new pardigm. Transfusion. 2007; 47:697.

 

SHARE THIS
3